Frank Andersohn, MD; Christine Konzen, MD; Edeltraut Garbe, MD, PhD
Potential Financial Conflicts of Interest: None disclosed.
Request for Single Reprints: Frank Andersohn, MD, Department of Clinical Pharmacology and Toxicology, Charité—Universitaetsmedizin Berlin, Charitéplatz 1, 10117 Berlin, Germany; e-mail, firstname.lastname@example.org.
Current Author Addresses: Drs. Andersohn and Konzen: Department of Clinical Pharmacology and Toxicology, Charité—Universitaetsmedizin Berlin, Charitéplatz 1, 10117 Berlin, Germany.
Dr. Garbe: Department of Clinical Epidemiology, Bremen Institute for Prevention Research and Social Medicine, Linzer Strasse 10, 28539 Bremen, Germany.
Nonchemotherapy drug–induced agranulocytosis is a rare adverse reaction that is characterized by a decrease in peripheral neutrophil count to less than 0.5 × 109 cells/L due to immunologic or cytotoxic mechanisms.
To systematically review case reports of drugs that are definitely or probably related to agranulocytosis.
English-language and German-language reports in MEDLINE (1966 to 2006) or EMBASE (1989 to 2006) and in bibliographies of retrieved articles.
Published case reports of patients with nonchemotherapy drug–induced agranulocytosis.
One reviewer abstracted details about cases and assessed causality between drug intake and agranulocytosis by using World Health Organization assessment criteria.
Causality assessments of 980 reported cases of agranulocytosis were definite in 56 (6%), probable in 436 (44%), possible in 481 (49%), and unlikely in 7 (1%). A total of 125 drugs were definitely or probably related to agranulocytosis. Drugs for which more than 10 reports were available (carbimazole, clozapine, dapsone, dipyrone, methimazole, penicillin G, procainamide, propylthiouracil, rituximab, sulfasalazine, and ticlopidine) accounted for more than 50% of definite or probable reports. Proportions of fatal cases decreased between 1966 and 2006. More patients with a neutrophil count nadir less than 0.1 × 109 cells/L had fatal complications than did those with a neutrophil count nadir of 0.1 × 109 cells/L or greater (10% vs. 3%; P < 0.001). Patients treated with hematopoietic growth factors had a shorter median duration of neutropenia (8 days vs. 9 days; P = 0.015) and, among asymptomatic patients at diagnosis, had a lower proportion of infectious or fatal complications (14% vs. 29%; P = 0.030) than patients without such treatment.
Case reports cannot provide rates of drug-induced complications, sometimes incompletely assess or describe important details, and sometimes emphasize atypical features and outcomes.
Many drugs can cause nonchemotherapy drug–induced agranulocytosis. Case fatality may be decreasing over time with the availability of better treatment.
Learn more about subscription options.
Register Now for a free account.
Andersohn F, Konzen C, Garbe E. Systematic Review: Agranulocytosis Induced by Nonchemotherapy Drugs. Ann Intern Med. 2007;146:657–665. doi: 10.7326/0003-4819-146-9-200705010-00009
Download citation file:
Published: Ann Intern Med. 2007;146(9):657-665.
Cardiology, Multi-Organ Failure and Sepsis, Pulmonary/Critical Care, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only